The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 7 of 7
  1. #1
    Join Date
    May. 5, 2006
    Posts
    2,899

    Default This Just Stinks

    I am now 12 days post-op from emergency surgery to repair a whopping spinal cord intrusion that ran from C4-C7.

    It started last June when I had what felt like a moderately bad muscle spasm in my neck and left shoulder. I went to doctor, didn't seem much improvement and ended up being referred to a sport medicine guy.

    That doctor diagnosed a bone spur and a compressed disc at C6, ordered PT and put me on oral steriods. He said it wasn't anything to get excited about and told me to really push physical activity. I could ride, do whatever I wanted. Pushing through the pain and using ice as needed really seemed to help, too. So it made sense.

    Life went on. I started my last semester at school, and my last semester as a student teacher. Labor Day weekend I wake up with my right leg feeling like it was badly sunburned, which it wasn't, while at the same time feeling everything a little dulled. Called sport doctor, got in to see him a couple of days later and he again said I was good to go. He took another set of x-rays (lower back) and diagnosed another bone spur and compressed disc in that area, too. He put be back on oral steriods and said I was still well within normal.

    I started having problems walking that week after Labor Day. It started with a trip here and there and progressed to a strange, stiff limp on my left leg. Back to doctor, although now it is football season on campus and my doctor is not as available as he had been. My principal at work is asking me what is going on, and I have gotten to the point where I have to plan my route throughout the school building because I am now very unsteady on my feet. I am teaching full time in a 3rd grade class, and using my wheeled desk chair as a walker to get around the room.

    Doctor orders an MRI on my lower back, which comes back with some "Changes". Doctor is on the road with the football team when he calls with the results, tells me he wants to schedule a nerve conduction test to track down where the problem is. It will take 13 days to get an appointment for the nerve conduction test, so I make the appointment and wait.

    I am having extreme problems getting around school. No real pain, but every day I get a little worse. I was on my to work the morning of the 16th and instead of going to school I drove to the ER. And was in surgery 4 hours later.

    Improvement immediately. I can walk again. The sun burned feeling is still there and I don't even want to think about sex, since my last attempt with my husband before surgery was a joke.

    I have to take an incomplete for this semester, but have been assured by the university and my elementary school that I can finish up the last 8 weeks next semester without needing to redo everything. I have this stinking neck brace on 24/7 for another 4 weeks. I had just moved my gelding to a new barn in September, and have been an absentee owner almost from the first weekend.

    I am trying to take everything a piece at a time. I feel overwhelmed when I start to think what this means to my riding in particular, or even just keeping a horse in general. Thank God for my friends who have picked up so much slack at the barn for me. And of course, thank God for my husband and his ability to take over so much here at home. I tried so hard to hang on at work!

    So, here I sit. Bored. But at least I can walk now! I feel so stupid for thinking I could bluff my way through this.
    Sheilah



  2. #2
    Join Date
    Oct. 14, 2010
    Posts
    2,599

    Default

    Don't beat yourself. Beat up your Dr. :>)


    1 members found this post helpful.

  3. #3
    Join Date
    May. 17, 2003
    Posts
    5,612

    Default

    Good Heavens! Glad you are on the mend at any rate.

    And stop worrying about the horse thing until you are more healed. There are lots of people riding who have had some pretty gnarly back surgery.

    Healing jingles... and thank the Lord for good friends and supportive DH's. Remember, people like to help.


    1 members found this post helpful.

  4. #4
    Join Date
    Feb. 14, 2003
    Location
    Windward Farm, Washougal, WA- our work in progress, our money pit, our home!
    Posts
    6,975

    Default

    As one who has had a similar surgery (low back, though), you might also feel depressed following anesthesia and being on narcotic pain killers. I know I was! I've had several major orthopedic surgeries the last few years (darn horses), and those first few weeks after surgery are a rollercoaster of ups and downs. Dig deep, set a goal that is reachable, take it one day at a time, do your PT, get some sun if possible. It will be better, and you will be around horses again. As my orthopedic surgeons have all said: "you horse people are tough son of a guns!"
    Proud member of the "Don't rush to kill wildlife" clique!


    1 members found this post helpful.

  5. #5
    Join Date
    Nov. 12, 2001
    Location
    Dry Ridge, KY USA
    Posts
    3,114

    Default

    I am happy that you are feeling better. I pray that the neuropathy will improve in your leg.

    BTW, did your Doc happen to tell you about all of the side affects from taking steroids for long periods of time?

    I have Sarcoidosis. The first Doc that I saw, after being diagnosed, was a Pulmonary Specialist. He started me on 60 mgs. of Prednisone. It helped my breathing, but gave me halucinations and heart palpitations. He dropped me down to 40mgs. I still had halucinations/palpitations, so I dropped myself down to 20mgs.

    After being on this drug for a couple of months, I found out that taking steroids over a long period of time can cause your hips to deteriorate to the point of needing them to be replaced and that taking it can cause diabetes.

    My Doctor had not told me about any side affects. Most Doctors will not tell you about these side affects. If you have to go on steroids, please do not stay on them for long periods of time?

    Take care of yourself! It is nice that you have good friends who can help you at this time.
    When in Doubt, let your horse do the Thinking!


    1 members found this post helpful.

  6. #6
    Join Date
    May. 5, 2006
    Posts
    2,899

    Default

    Yes, horse people are a tough bunch, aren't we? I still can't believe that I was riding up until a month or so ago, and nobody at the hospital could get over the fact that I had been working right up until the day before.

    No, the first doctor never mentioned any possible side effects of the prednizone. I think I had 3 or 4 dose schedules over those months? You know, where you start taking 7 pills on the first day and take six pills on the second day, etc?

    This forced inactivity is hard. I was a very busy, engaged person. And to go from all that work that I truly loved to doing absolutely nothing has been a difficult transition. Hopefully I'll be back up and living my life again in a couple of months.
    Sheilah



  7. #7
    Join Date
    Mar. 27, 2008
    Location
    Maryland
    Posts
    1,775

    Default

    Sorry you are going through all this. I have neuropathy in my left side/leg, and can't do much of anything either. Hang in there.
    You are what you dare.



Similar Threads

  1. I know the market stinks but.......
    By Savoy 8 in forum Sport Horse Breeding
    Replies: 7
    Last Post: May. 15, 2012, 12:17 PM
  2. Well, that stinks
    By Mtn trails in forum Hunter/Jumper
    Replies: 4
    Last Post: Apr. 10, 2012, 01:00 PM
  3. CoolMax girth- stinks
    By electric stride in forum Hunter/Jumper
    Replies: 12
    Last Post: Jul. 19, 2011, 04:21 PM
  4. GPA Stinks! No literally, it smells!
    By SUET1999 in forum Hunter/Jumper
    Replies: 28
    Last Post: Apr. 10, 2011, 09:59 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
randomness